Arkansas, 2007

Flash Flood in Arkansas, July 6, 2007

July 6, 2007 · NWS JAN · 1 event in 1 county or zone

After a few days of locally heavy rainfall across Ashley County, another round slowly moved across the county. Two to three inches of rain fell in a couple hours atop very wet soils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

After a few days of locally heavy rainfall across Ashley County, another round slowly moved across the county. Two to three inches of rain fell in a couple hours atop very wet soils. This rain caused a portion of Highway 8 to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 6, 2:59 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 2:59 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CDT FRI JUL 6 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
EVEN WITH EVERYONE RECEIVING RAIN TODAY...STILL UNCERTAIN ABOUT THE
FORECAST FOR THE NEXT 24-36 HOURS. THE RAIN CONTINUES TO MOVE
NORTH...SO WONDER IF THE RAIN AXIS WILL SET UP A LITTLE FURTHER
NORTH THAN THE MODELS ARE SHOWING. WENT ALONG AND NORTH OF INTERSTATE
20 FOR THE BETTER CHANCE OF HEAVY RAIN/PONDING IN THE HWO. EXPECTING
MORE CLOUDS ON SATURDAY...LIMITING INSTABILITY...SO WILL LEAVE OUT
MENTION OF STRONG STORMS. WITH SO MUCH MOISTURE AVAILABLE AIRMASS
SEEMS ALMOST TROPICAL. THE RAIN SEEMS TO BE TAPERING OFF FOR
NOW...BUT EXPECT INTERMITTENT LIGHT RAIN THROUGH TONIGHT. THE MODELS
CONTINUE TO SHOW RAIN DEVELOPING EARLY SATURDAY. LOOKING FOR THE
DISTURBANCE TO ACTUALLY MOVE EAST...PUSHING ANOTHER RAIN SHIELD INTO
THE CWA. DID NOT STRAY FROM GUIDANCE...STUCK WITH THE HIGH VALUES
ALTHOUGH IT MAY BE A WHILE BEFORE THE NEXT ROUND OF RAIN MOVES IN.
RAISED LOWS FOR BOTH NIGHTS...EXPECT THE AREA TO STAY IN THE LOWER
70S OVERNIGHT. LOWERED HIGHS FOR SATURDAY...LOOKING AT TODAY AND
WHAT IS EXPECTED FOR SATURDAY DO NOT EXPECT THE AREA TO GET MUCH
HIGHER THAN THE LOWER 80S. MAYBE MID 80S FOR THE SOUTH WHERE THERE
MAY BE A FEW BREAKS. FOR SATURDAY EVENING THE MODELS CAME WITH LOWER
POPS...DECIDED TO GO A LITTLE ABOVE GUIDANCE. NOT SURE ABOUT THE
TIMING...THE NAM REMAINS A LITTLE SLOWER THAN THE GFS WITH ENDING THE
RAIN. OVERALL NO BIG CHANGES OR SURPRISE IN THE FORECAST...EXPECTING
RAIN FOR MUCH OF THE AREA THROUGH SATURDAY AFTERNOON.

.LONG TERM...
IN THE LONGER TERM...ADJUSTED POPS UPWARD A LITTLE TOWARD THE END OF
THE FORECAST PERIOD WITH A SLIGHT DECREASE IN AFTERNOON TEMPS.
OTHERWISE...NO SIGNIFICANT CHANGES MADE TO THE PREVIOUS PACKAGE.
DEEP MOISTURE WILL PERSIST OVER THE REGION THROUGH THE END OF NEXT
WEEK. THE REMNANTS OF A SURFACE BOUNDARY WILL DROP THROUGH THE
AREA...DISSIPATING BY THE BEGINNING OF THE WORK WEEK. FLAT RIDGING
JUST DOWNSTREAM WILL DIMINISH FORCING FOR A MORE DIURNALLY DRIVEN
CONVECTION PATTERN AS THE UPPER TROUGH HANGS UPSTREAM. THE NEXT
SURFACE BOUNDARY APPROACHES THE REGION FROM THE NORTH WEDNESDAY AND
THE UPPER TROUGH DIGS FARTHER SEWD...SETTLING OVER THE ARKLAMISS FOR
THURSDAY AND FRIDAY. RAIN CHANCES WILL INCREASE TOWARD THE END OF
THE WORK WEEK DUE TO UPPER TROUGHING AND THE SURFACE BOUNDARY THAT
IS FORECAST TO DROP INTO NRN/CENTRAL SECTIONS OF THE FORECAST AREA
BY NEXT FRIDAY. FOLLOWED MOS TREND FOR AFTERNOON HIGHS THURSDAY AND
FRIDAY...COOLING THEM A BIT FROM THE PREVIOUS PACKAGE CONSIDERING
THE PRESENCE OF THE UPPER TROUGH AND ASSOCIATED CLOUD COVER AND
POPS. 03

THE PREVIOUS LONGER TERM FORECAST DISCUSSION FOLLOWS:

OUR BEST RAIN CHANCES THROUGH THE LONG TERM APPEAR TO BE DURING THE
WEEKEND AND INTO MONDAY AND TUESDAY.  A WEAK UPPER LEVEL TROUGH IS
STILL EXPECTED TO SEND A SERIES OF DISTURBANCES THROUGH THE FORECAST
AREA THROUGH THE LATER HALF OF THE WEEKEND AND INTO THE FIRST PART
OF THE WORK WEEK.

A WEAK SURFACE BOUNDARY IS ALSO PROGGED TO SINK INTO THE AREA OVER
THE WEEKEND AND BASICALLY WASH OUT.  MODELS TRY TO BRING SOME
SLIGHTLY DRIER AIR INTO MAINLY NORTHERN PORTIONS OF THE CWA WITH THE
BOUNDARY...BUT IT LOOKS LIKE ITLL BE LITTLE TO NO AVAIL AS THE
DRIER AIRMASS MODIFIES PRETTY QUICKLY AND MOISTENS AS THE BOUNDARY
WASHES OUT.  THIS IS REFLECTED IN THE PRECIPITABLE H2O AS VALUES
REMAIN CLOSE TO 2 INCHES OVER THE FORECAST AREA.  THESE TWO
FEATURES...COUPLED WITH THIS MOIST AIRMASS AND AFTERNOON HEATING
SHOULD BE ENOUGH TO PROVIDE A DECENT COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST TUESDAY.

THROUGH MID-WEEK...A PRETTY MOIST AIRMASS REMAINS IN PLACE...BUT
RAIN CHANCES LESSEN A BIT AS THE UPPER RIDGE OVER THE GULF OF MEXICO
STRENGTHENS ALONG WITH THE HIGH PRESSURE AT THE SURFACE THATS
WEDGED INTO THE AREA FROM THE EAST.  CONVECTION DURING THIS TIME
WILL REMAIN DIURNAL...BUT COVERAGE SHOULD BE LESS THAN THAT OF
PREVIOUS DAYS.

BY LATE NEXT WEEK...THE LONG RANGE MODELS SHOW US RETURNING TO
ALMOST THE SAME EXACT PATTERN WERE CURRENTLY SEEING OVER THE
COUNTRY.  THE MONSTROUS UPPER RIDGE OVER THE WESTERN HALF OF THE
COUNTRY AMPLIFIES WHILE TROUGHING SETS UP ACROSS THE COUNTRY EAST OF
THE GREAT PLAINS...AND THE UPPER RIDGE REMAINS WEDGED IN FROM THE
EAST OVER THE GULF OF MEXICO.  CONVECTION SHOULD REMAIN ISOLATED AND
DIURNAL...BUT MODELS ARE CONTINUING TO SHOW ANOTHER BOUNDARY TRYING
TO WORK ITS WAY INTO THE REGION FROM THE NORTH DURING THE DAY
FRIDAY.

AS FAR AS TEMPERATURES ARE CONCERNED...AS EXPECTED GUIDANCE IS UP
FROM YESTERDAYS NUMBERS.  I THINK MUCH OF THE REASONING FOR THIS
HAS TO DO WITH A LITTLE LESS CLOUD COVER.  HIGHS THROUGH MUCH OF
TERM SHOULD BE IN THE LOW TO MID 90S WITH LOWS HANGING IN THE LOWER
70S.  CLOUD COVER HOWEVER LOOKS TO INCREASE LATE NEXT WEEK ALLOWING
TEMPERATURES TO FALL BACK A COUPLE DEGREES TO AROUND THE 90 DEGREE
MARK AS THE BEFORE MENTIONED SURFACE BOUNDARY DROPS INTO THE
FORECAST AREA. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  81  73  91 /  91  67  33  28
MERIDIAN      72  80  72  90 /  92  70  36  31
VICKSBURG     72  81  72  92 /  88  65  28  26
HATTIESBURG   73  84  74  91 /  67  56  34  45
NATCHEZ       73  82  73  90 /  66  56  30  36
GREENVILLE    71  82  72  93 /  81  67  21  20
GREENWOOD     70  82  72  92 /  81  67  24  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/03/99
Hazardous weather outlook, Jul 6, 2:02 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT FRI JUL 6 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
302 PM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY
HEAVY RAINFALL AND PONDING WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA THIS AFTERNOON THROUGH SATURDAY AFTERNOON. CONDITIONS ALONG AND
NORTH OF INTERSTATE 20 WILL BE MORE FAVORABLE FOR FREQUENT DOWNPOURS.

THE ATMOSPHERE OVER THE ARKLAMISS REGION REMAINS SATURATED. A SURGE
OF TROPICAL MOISTURE WILL MOVE INTO THE AREA TONIGHT AND
SATURDAY...AS THE UPPER LEVEL DISTURBANCE OVER EAST TEXAS FINALLY
DRIFTS EAST. PERIODS OF HEAVY RAINFALL WILL BE LIKELY ACROSS THE
AREA. HOWEVER...A BOUNDARY WILL DEVELOP ALONG INTERSTATE 20...MAKING
AREAS ALONG AND NORTH OF A LINE FROM RAYVILLE TO JACKSON TO MERIDIAN
MORE FAVORABLE FOR HEAVY RAINFALL. PONDING OF WATER ON ROADWAYS WILL
BE LIKELY. OVERFLOWING DITCHES AND CULVERTS MAY ALSO CAUSE MINOR FLOODING
IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
AT THIS TIME...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

99

In the hours before

Local storm report, Jul 6, 2:38 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      JACKSON                 32.32N 90.21W
07/06/2007                   HINDS              MS   AMATEUR RADIO

            LKOKIOJK

1215 PM     FLASH FLOOD      SE JACKSON              32.32N 90.21W
07/06/2007                   HINDS              MS   EMERGENCY MNGR

            AT 1215, STREET FLOODING OCCURED IN BYRAM. THIS EVENT WAS
            REPORTED BY THE EMA.

&&
Local storm report, Jul 6, 2:40 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      JACKSON                 32.32N 90.21W
07/06/2007                   HINDS              MS   EMERGENCY MNGR

            AT 1230, STREET FLOODING OCCURED IN DOWNTOWN JACKSON.
            WATER COVERED SEVERAL ROADS. THIS OCCURENCE WAS REPORTED
            BY THE EMA.

&&
Local storm report, Jul 6, 2:43 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      SE JACKSON              32.32N 90.21W
07/06/2007                   HINDS              MS   EMERGENCY MNGR

            AT 1215, STREET FLOODING OCCURED IN BYRAM. THIS EVENT WAS
            REPORTED BY THE EMA.

1230 PM     FLASH FLOOD      JACKSON                 32.32N 90.21W
07/06/2007                   HINDS              MS   EMERGENCY MNGR

            AT 1230, STREET FLOODING OCCURED IN DOWNTOWN JACKSON.
            WATER COVERED SEVERAL ROADS. THIS OCCURENCE WAS REPORTED
            BY THE EMA.

&&
Local storm report, Jul 6, 3:52 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 SW ELLISVILLE         31.55N 89.27W
07/06/2007                   JONES              MS   EMERGENCY MNGR

            A COUPLE OF TREES DOWN NEAR THE INTERSECTION OF HWY 590
            AND HWY 84.

&&

TARVER

The radar

The Little Rock radar (KLZK), 186 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ashley

When
July 6, 7:15 PM CST to 9:15 PM CST
Where
Ashley County, 6 mi E of Hamburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.230, -91.716

Locally heavy rain fell over saturated soils and produced localized flash flooding. A portion of Highway 8 was under 3 feet of water. The highway had to be closed for a period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48690.